Illinois, 2008

Flooding in Illinois, May 16 to 25, 2008

May 16 to 25, 2008 · NWS PAH · 3 events in 3 counties and zones

Minor flooding of the Ohio River occurred at some locations. Several cold fronts moved across the region through mid-month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Ohio River occurred at some locations. Several cold fronts moved across the region through mid-month. Each front brought scattered storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 16, 2:10 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, May 16, 2:10 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT FRI MAY 16 2008

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
MAIN CONCERNS ARE SHOWER CHANCES ASSOCIATED WITH IMPULSES IN
DEVELOPING NORTHWEST FLOW OVER THE AREA THIS WEEKEND.

THE 12Z GFS AND ECMWF ARE IN REASONABLE AGREEMENT IN TIMING IMPULSES
THROUGH THE AREA THROUGH THE WEEKEND. THE NAM IS A LITTLE OUT OF
SYNCH AND WILL NOT BE FOLLOWED FOR THIS FORECAST. THE MODELS
INDICATE THAT THERE SHOULD BE SOME SHALLOW INSTABILITY DEVELOPING
SATURDAY AFTERNOON IN THE NORTHERN HALF OF THE AREA WITH THE LEAD
IMPULSE.  HOWEVER...WHETHER THERE WILL BE ENOUGH MOISTURE AND LIFT
TO REALIZE IT IS IN DOUBT...SO WILL KEEP POPS IN THE 20 TO 30
PERCENT RANGE. WILL KEEP BEST CHANCES IN THE NORTH SATURDAY
AFTERNOON...AND IN THE NORTHEAST SATURDAY NIGHT.

THE GFS AND ECMWF ARE IN SIMILAR AGREEMENT IN PUSHING THE IMPULSE
AND PRECIPITATION SOUTHEAST OF THE AREA BY 12Z SUNDAY. ANOTHER
IMPULSE WILL STAY JUST NORTHEAST OF THE AREA LATER IN THE DAY
SUNDAY. THE 12Z ECMWF AND GFS NOW ARE KEEPING THE NEXT IMPULSE OUT
OF THE AREA UNTIL AFTER 12Z MONDAY. THEREFORE WILL KEEP SUNDAY AND
SUNDAY NIGHT DRY FOR NOW. ON SUNDAY...MODEL SOUNDINGS INDICATE A
RATHER DEEP MIXED LAYER...WHICH COULD RESULT IN THE MIXING DOWN OF
VERY STRONG NORTHWEST WINDS.

WITH UNCERTAINTIES IN TIMING CLOUD COVER AND SHOWERS...TEMPERATURES
WILL BE CHALLENGING. WITH LIGHT WINDS AND MOSTLY CLEAR SKIES
TONIGHT...DECIDED TO GO A BIT BELOW RATHER MILD LOOKING GUIDANCE.
WITH DECENT WEST SOUTHWESTERLY FLOW AHEAD OF THE FRONT
SATURDAY...AND A GOOD BIT OF SUNSHINE...CONSENSUS GUIDANCE IN THE
MID AND UPPER 70S LOOKS GOOD. GENERALLY ACCEPTED THE COOLER NAM FOR
SATURDAY NIGHT. WENT WITH THE CONSENSUS OF GUIDANCE FOR HIGHS
SUNDAY...AND THEN THE COOLER MAV NUMBERS FOR SUNDAY NIGHT.

.LONG TERM /MONDAY THROUGH FRIDAY/...
ON MONDAY...NAM...GFS AND ECMWF ALL SHOW SOME LIGHT QPF ACROSS THE
AREA.  BY MONDAY NIGHT...GFS AND ECMWF FOCUS ANY LINGERING QPF
ACROSS MAINLY THE NORTHEAST HALF OF THE REGION.  INCLUDED SLIGHT
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS FOR THE ENTIRE QUAD STATE
FOR MONDAY...AND FOR AREAS ALONG AND EAST OF THE MISSISSIPPI RIVER
MONDAY NIGHT.  CONTINUED WITH A DRY FORECAST TUESDAY THROUGH
WEDNESDAY NIGHT AS THE PERSISTENT NORTHWEST FLOW OF THE WEEKEND AND
EARLY WORK WEEK WILL FINALLY BREAK DOWN.  ON THURSDAY...ECMWF AND
GFS INDICATE A WARM FRONT LIFTING NORTH ACROSS THE REGION.  ECMWF IS
MORE AGGRESSIVE WITH THIS FEATURE...SHOWING DECENT QPF ACROSS MUCH
OF THE AREA ON THURSDAY.  GFS HOLDS OFF PRECIP UNTIL THURSDAY
NIGHT.  WENT WITH MORE OF A COMPROMISE...AND JUST INCLUDED LOW POPS
FOR THE ENTIRE AREA FOR NOW ON THURSDAY WITH THE EXPECTED PASSAGE OF
THE WARM FRONT...WITH A LITTLE HIGHER POPS THURSDAY NIGHT INTO
FRIDAY.

GRADUAL WARM UP EXPECTED THROUGH THE WORK WEEK...ESPECIALLY BY
THURSDAY AND FRIDAY SOUTH OF THE WARM FRONT.  STAYED WITHIN A FEW
DEGREES OF THE LATEST MEX GUIDANCE THROUGH MIDWEEK.  WENT A LITTLE
BELOW THE VERY WARM GUIDANCE FOR THURSDAY AND FRIDAY FOR NOW...BUT
DO EXPECT TEMPS TO BE UNSEASONABLY WARM.

&&

.AVIATION...
LITTLE OF CONCERN FOR AVIATION THROUGH SATURDAY. STRATOCU AT 4-6KFT
OVER WEST KENTUCKY WILL DISSIPATE BY SUNSET...LEAVING MOSTLY CLEAR
SKIES ACROSS THE AREA TONIGHT. COULD SEE SOME SCATTERED 5-6KFT
CLOUDS OVERNIGHT...BUT THEY WILL INCREASE MORE SIGNIFICANTLY FROM
NORTH TO SOUTH SATURDAY BEGINNING AROUND MIDDAY. A FEW SHOWERS WILL
BE POSSIBLE NORTH IN THE AFTERNOON. WINDS WILL BECOME LIGHT
SOUTHWEST THIS EVENING...AND THEN PICK UP TO 10 TO 15 KTS FROM THE
WEST MID-MORNING SATURDAY. THERE COULD BE SOME GUSTS UP TO 25 MPH.
&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

.SHORT TERM..DRS
.LONG TERM...RST
.AVIATION...DRS
Hazardous weather outlook, May 16, 3:42 AM CST, 15 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
442 AM CDT FRI MAY 16 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
442 AM CDT FRI MAY 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ON PARTS
OF THE MISSISSIPPI...WABASH...LITTLE WABASH...AND OHIO RIVERS.
PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OTHER THAN A CONTINUATION OF THE AFOREMENTIONED RIVER
FLOODING...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Alexander

When
May 16, 7:00 PM CST to May 25, 7:00 PM CST
Where
Alexander County, 1.71 mi ESE of Cairo to 1.29 mi ESE of Cairo
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
36.994, -89.150

The Ohio River crested at 43.03 feet on the 20th. Flood stage at Cairo is 40 feet. Minor flooding of bottomland fields occurred.

Flood, Gallatin

When
May 18, 4:00 AM CST to May 23, 2:00 PM CST
Where
Gallatin County, Shawneetown to 1.38 mi SSE of Shawneetown
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.700, -88.130

Minor flooding of the Ohio River occurred. At the Shawneetown gage, the river crested at 35.16 feet on the 20th. Flood stage there is 33 feet. Bottomland fields near the river were flooded.

Flood, Pulaski

When
May 19, 3:00 AM CST to May 22, 6:00 AM CST
Where
Pulaski County, 2.58 mi SSE of New Grand Chain to 3.29 mi S of New Grand Chain
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
37.216, -89.000

Minor flooding of the Ohio River occurred. At Grand Chain, the river crested at 42.5 feet. Flood stage there is 42 feet. Bottomland fields along the river were flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98527, 98533, 98530.